Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 17, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Mar 18, 1996, 10:53 AM EST for Putnam County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 1996, 10:53 AM EST (15:53 UTC)
- Expired
- Mar 18, 1996, 11:30 AM EST
- In force
- 37 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Putnam County, FL
The radar
The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 11:00 AM EST | Thunderstorm Wind 50 | Palatka, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 3.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 181554 TORJAX FLC107-181630- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 1053 AM EST MON MAR 18 1996 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1130 AM EST FOR PERSONS IN THE FOLLOWING LOCATIONS ... IN NORTH FLORIDA ...NORTHEASTERN PUTNAM COUNTY AT 1053 AM DOPPLER RADAR INDICATED A TORNADO FORMING IN NORTHEAST PUTNAM COUNTY AND WILL BE MOVING INTO BOSTWICK BY 11 AM. TAKE COVER AT ONCE IF IN THE PATH OF THIS STORM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTEpRIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. PW/PP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 2:47 AM EST, 8 hours 6 minutes earlier.
Area forecast discussion, Mar 18, 2:47 AM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 AM EST MON MAR 18 1996 A VERY INTERESTING FCST SHAPING UP W/ PSBL SVR WX TO BE LATER FOLLOWED BY MUCH COLDER WX. ALL MODELS HAVE A GOOD HANDLE ON SITUATION ERY THIS MRNG W/ SHRT WV MOVG INTO FL PANHANDLE AND ASSOCIATED HI MRH OVR N HLF OF CWA BY 12Z. SYS WL LIFT OUT TO NE AFTR 12Z. HWVR...SWODY1 HAS US IN SLGT RISK AREA. XPCT GUD LO LVL CONVERGENCE AND VERTICAL WND SHEAR... PLUS THE STRENGTH OF THE WND FIELDS AND STG DAYTM HTG WE SHUD HAVE MR ACTVTY POPPING THIS AFTRN INTO ERY TNGT. MID LVL SUPPORT IS LACKING HWVR AS ALL MODELS SHOW NVA BY 24 HRS AND CONTG THRU 36 HRS. STILL SUGGEST MENTIONING STG TSTMS IN FCST FOR TDY AND TNGT. CDFNT WL THEN FINALLY MOV INTO CWA LATER TNGT...RCHG ATLC OCEAN ARND OR SHORTLY AFTR 12Z TUE. COLDER AIR TO EVENTUALLY MOV IN BEHIND FNT. BY 48 HRS MODELS HAVE H8 TEMP DOWN TO 1 OR 2C AND AVN SHOWS -3C BY 60 HRS W/ 540 THICKNESS. HWVR SFC WND IS STILL W'ERLY BY 48 HRS SO REAL GUD CAA WL SET IN AFTR THAT TM. STG WNDS WL OCCUR BHND CD FNT ON TUE AS MODELS ALL SHOW A GUD 20-25 KT WND. HI WND ADVSRY MAY WELL BE NEEDED IN LATER FCST PACKAGES. NOT MUCH HAPPENING WND WISE OUT OVR THE CSTL WTRS ATTM BUT WL SEE GUD MIXING DOWN OF WNDS ALOFT TDY WHERE 20-30 KTS ARE FOUND JUST ABV THE SFC. WNDS SHUD REALLY BLO ON TUE WHEN A GALE WARNING MAY BE NEEDED. TEMP GUIDANCE IN CLOSE AGREEMENT THRU OUT AND WL NOT STRAY FAR AS IT LOOKS REASONApBLE. POP GUIDANCE SHOWS A BIG DISCREPENCY BUT WL TAKE A BLEND BTWN FWC AND FAN TDY AND TNGT. SSI TN 074/059 070/043 056 15631 JAX TN 081/060 074/043 058 15531 GNV TN 083/060 074/044 059 15531 MOHLIN
In the hours before
Special weather statement, Mar 18, 6:00 AM EST, 4 hours 53 minutes before
FLZ020>025-030>033-035>038-040-501- GAZ132>136-149>154-162>166-501-182000- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EST MON MAR 18 1996 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN FLORIDA AND GEORGIA...WITH A WIND ADVISORY FOR NORTH FLORIDA DURING TODAY... A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE SOME THUNDERSTORMS IN A FEW LOCATIONS THIS MORNING. THESE STORMS WILL CAUSE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS RESULTING IN MINOR FLOODING OF LOW LYING AREAS AND SOME ROADS. STRONGER AND POSSIBLY EVEN SEVERE THUNDERSTORMS HOWEVER ARE POSSIBLE THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT NEARS THE REGION. GOOD DAYTIME HEATING ALONG WITH A VERY UNSTABLE AND MOIST AIR MASS WILL AID IN THUNDERSTORM DEVELOPMENT. THESE STORMS HAVE THE POTENTIAL TO CAUSE WIND GUSTS PAST 55 MPH...LARGE HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING. ALTHOUGH SEVERE WEATHER IS POSSIBLE AT JUST ABOUT ANY TIME...IT IS MOST LIKELY TO OCCUR BETWEEN 1 PM AND 10 PM. EMERGENCY MANAGERS AND SPOTTER PERSONNEL SHOULD BE ALERT AND PREPARED FOR ACTIVATION. MEANWHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI VALLEY THIS MORNING WILL INTENSIFY AS IT MOVES EAST AND NORTHEAST DURING TODAY. THIS WILL RESULT IN AN INCREASE OF WINDS TODAY...WHICH HAS PROMPTED THE WIND ADVISORY. HIGH PROFILE VEHICLES AND ALL THOSE TRAVELLING ACROSS BRIDGES ARE ADVISED TO DRIVE WITH EXTREME CAUTION. ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS FLORIDA AND GEORGIA WATERS FOR TODAY. ALTHOUGH WINDS ARE NOT VERY STRONG AS OF EARLY THIS MORNING...THEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY. MOHLIN
Special weather statement, Mar 18, 6:02 AM EST, 4 hours 51 minutes before
FLZ020>025-030>033-035>038-040-501- GAZ132>136-149>154-162>166-501-182000- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EST MON MAR 18 1996 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN FLORIDA AND GEORGIA...WITH A WIND ADVISORY FOR NORTH FLORIDA DURING TODAY... A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE SOME THUNDERSTORMS IN A FEW LOCATIONS THIS MORNING. THESE STORMS WILL CAUSE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS RESULTING IN MINOR FLOODING OF LOW LYING AREAS AND SOME ROADS. STRONGER AND POSSIBLY EVEN SEVERE THUNDERSTORMS HOWEVER ARE POSSIBLE THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT NEARS THE REGION. GOOD DAYTIME HEATING ALONG WITH A VERY UNSTABLE AND MOIST AIR MASS WILL AID IN THUNDERSTORM DEVELOPMENT. THESE STORMS HAVE THE POTENTIAL TO CAUSE WIND GUSTS PAST 55 MPH...LARGE HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING. ALTHOUGH SEVERE WEATHER IS POSSIBLE AT JUST ABOUT ANY TIME...IT IS MOST LIKELY TO OCCUR BETWEEN 1 PM AND 10 PM. EMERGENCY MANAGERS AND SPOTTER PERSONNEL SHOULD BE ALERT AND PREPARED FOR ACTIVATION. MEANWHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI VALLEY THIS MORNING WILL INTENSIFY AS IT MOVES EAST AND NORTHEAST DURING TODAY. THIS WILL RESULT IN AN INCREASE OF WINDS TODAY...WHICH HAS PROMPTED THE WIND ADVISORY. HIGH PROFILE VEHICLES AND ALL THOSE TRAVELLING ACROSS BRIDGES ARE ADVISED TO DRIVE WITH EXTREME CAUTION. ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS FLORIDA AND GEORGIA WATERS FOR TODAY. ALTHOUGH WINDS ARE NOT VERY STRONG AS OF EARLY THIS MORNING...THEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY. MOHLIN
Special weather statement, Mar 18, 9:07 AM EST, 1 hour 46 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-501-501- 182200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 907 AM EST MON MAR 18 1996 ...RISK OF SEVERE WEATHER TONIGHT THEN FREEZING TEMPERATURES SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING... A FRONTAL SYSTEM STRETCHES ACROSS SOUTHERN GEORGIA THEN TURNS SOUTHWARD INTO THE GULF OF MEXICO WITH A LOW PRESSURE SYSTEM DEVELOPING ALONG THE FRONT IN THE GULF. THE FRONT WILL BE MOVING EAST DURING THE DAY AND IS EXPECTED TO BE NEAR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TONIGHT. WINDS WILL BE SOUTHERLY IN ADVANCE OF THE FRONT WHICH WILL RESULT IN WARM AFTERNOON TEMPERATURES TODAY. WEATHER CONDITIONS ARE EXPECTED TO RAPIDLY DETERIORATE LATE THIS AFTERNOON AS THE ATMOSPHERE PROGRESSIVELY BECOMES MORE UNSTABLE. IN ADVANCE OF THE FRONT...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN RESULT LATER TODAY AND LAST THROUGH THE NIGHT. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE. . THE FRONT IS EXPECTED TO BE EAST AND SOUTH OF THE AREA SATURDAY MORNING WITH COLDER AND WINDY CONDITIONS THROUGH SATURDAY. BE PREPARED FOR FREEZING TEMPERATURES SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING. . MOBBS
Special weather statement, Mar 18, 9:16 AM EST, 1 hour 37 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-501-501- 182200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 907 AM EST MON MAR 18 1996 ...RISK OF SEVERE WEATHER TONIGHT THEN FREEZING TEMPERATURES SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING... A FRONTAL SYSTEM STRETCHES ACROSS SOUTHERN GEORGIA THEN TURNS SOUTHWARD INTO THE GULF OF MEXICO WITH A LOW PRESSURE SYSTEM DEVELOPING ALONG THE FRONT IN THE GULF. THE FRONT WILL BE MOVING EAST DURING THE DAY AND IS EXPECTED TO BE NEAR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TONIGHT. WINDS WILL BE SOUTHERLY IN ADVANCE OF THE FRONT WHICH WILL RESULT IN WARM AFTERNOON TEMPERATURES TODAY. WEATHER CONDITIONS ARE EXPECTED TO RAPIDLY DETERIORATE LATE THIS AFTERNOON AS THE ATMOSPHERE PROGRESSIVELY BECOMES MORE UNSTABLE. IN ADVANCE OF THE FRONT...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN RESULT LATER TODAY AND LAST THROUGH THE NIGHT. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE. . THE FRONT IS EXPECTED TO BE EAST AND SOUTH OF THE AREA SATURDAY MORNING WITH COLDER AND WINDY CONDITIONS THROUGH SATURDAY. BE PREPARED FOR FREEZING TEMPERATURES SATURDAY NIGHT THROUGH EARLY SUNDAY MORNING. . MOBBS
Special weather statement, Mar 18, 9:25 AM EST, 1 hour 28 minutes before
FLZ020>025-030>033-035>038-040-501- GAZ132>136-149>154-162>166-501-182000- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EST MON MAR 18 1996 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN FLORIDA AND GEORGIA...WITH A WIND ADVISORY FOR NORTH FLORIDA DURING TODAY... A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE SOME THUNDERSTORMS IN A FEW LOCATIONS THIS MORNING. THESE STORMS WILL CAUSE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS RESULTING IN MINOR FLOODING OF LOW LYING AREAS AND SOME ROADS. STRONGER AND POSSIBLY EVEN SEVERE THUNDERSTORMS HOWEVER ARE POSSIBLE THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT NEARS THE REGION. GOOD DAYTIME HEATING ALONG WITH A VERY UNSTABLE AND MOIST AIR MASS WILL AID IN THUNDERSTORM DEVELOPMENT. THESE STORMS HAVE THE POTENTIAL TO CAUSE WIND GUSTS PAST 55 MPH...LARGE HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING. ALTHOUGH SEVERE WEATHER IS POSSIBLE AT JUST ABOUT ANY TIME...IT IS MOST LIKELY TO OCCUR BETWEEN 1 PM AND 10 PM. EMERGENCY MANAGERS AND SPOTTER PERSONNEL SHOULD BE ALERT AND PREPARED FOR ACTIVATION. MEANWHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI VALLEY THIS MORNING WILL INTENSIFY AS IT MOVES EAST AND NORTHEAST DURING TODAY. THIS WILL RESULT IN AN INCREASE OF WINDS TODAY...WHICH HAS PROMPTED THE WIND ADVISORY. HIGH PROFILE VEHICLES AND ALL THOSE TRAVELLING ACROSS BRIDGES ARE ADVISED TO DRIVE WITH EXTREME CAUTION. ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS FLORIDA AND GEORGIA WATERS FOR TODAY. ALTHOUGH WINDS ARE NOT VERY STRONG AS OF EARLY THIS MORNING...THEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY. MOHLIN
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:20 AM EST | Severe Thunderstorm Warning | JAX | Duval | 40 min |
| Mar 18, 9:35 AM EST | Tornado Warning | JAX | Duval | 40 min |
| Mar 18, 10:04 AM EST | Severe Thunderstorm Warning | JAX | Alachua | 56 min |
| Mar 18, 10:35 AM EST | Severe Thunderstorm Warning | JAX | Duval | 55 min |
| Mar 18, 10:40 AM EST | Severe Thunderstorm Warning | JAX | Putnam | 65 min |
| Mar 18, 11:00 AM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 60 min |
| Mar 18, 11:12 AM EST | Tornado Warning | JAX | Saint Johns | 63 min |
| Mar 18, 12:57 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 48 min |
| Mar 18, 1:29 PM EST | Tornado Warning | JAX | Putnam | 31 min |
| Mar 18, 1:45 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 60 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.